Acetaminophen and Asthma: Is There a Link?

A hot forehead, a bad headache, or a scraped knee can make moms all over the country reach into our medicine cabinets for acetaminophen (Tylenol®). This medication is safe, effective, and commonly used for controlling pain and fever in children. In fact, acetaminophen is often the first medication we give to our children; often occurring in the doctor’s office before protecting our infants with vaccinations. What could possibly be new about this long-time favorite “owie” medication?

An article by Dr. John McBride, published in Pediatrics, discusses research suggesting that giving children acetaminophen is associated with their development of asthma. Most significantly, the author explains his reasons for recommending that acetaminophen not be given to his patients who are at risk for developing asthma.

Acetaminophen and asthma? Really? Let’s learn a little more about this.

The rates of asthma in our country are rising. Between 1980 and 2003, the percentage of children with asthma in the U.S. has increased from 3.6% to 5.8%. Researchers, therefore, have been diligently searching for the reason for this rise.

Many hypotheses are being investigated. One predominant theory throughout this body of research is that acetaminophen (commonly abbreviated as APAP) causes swelling, or inflammation, in the sensitive lung tissue of a person with asthma. Excessive exposure to APAP, therefore, would increase the risk of lung damage and asthma symptoms.

Researchers have studied this association in multiple ways. Some examples include analyzing asthma rates in areas with high and low acetaminophen sales, studying the increased rates of asthma since acetaminophen has become more widely used, and comparing asthma rates in individuals who use various amounts of the medication.

Interestingly, the results of many of these studies are notably similar. They suggest that the timing and amount of exposure to APAP is associated with the increased incidence of asthma in children. If that is true AND exposure to APAP could be avoided in children with a strong risk of developing asthma, the rates of asthma in the U.S. could decline.

So, this is a really big deal, right?

Well, maybe. The challenge is that making this connection is not as simple as “x = y." There are many factors that increase a person’s risk of developing asthma besides taking this common pain medication. Specifically, some well known risk factors include:

  • Family history of allergies and/or asthma
  • Allergies
  • Frequent respiratory infections
  • Second-hand smoke before and/or after birth
  • Growing up in a low income, urban environment
  • Lower birth weight

In addition, as most people are aware, finding a connection between two items does not mean that one causes the other.  For example, headaches are often seen in mothers of small children. This does not mean that young children cause headaches. Or, does it? Finally, confounding variables can lead to incorrect conclusions in many study designs.

As Dr. McBride points out, this leaves many of us just scratching our heads. There seems to be a growing body of data suggesting this association may be really important. However, these studies have not passed the rigors of scientific evaluation needed to make a formal medical recommendation. And even with the evidence at hand, researchers are hesitant to declare that one causes the other.

The universal conclusion, therefore, is that more research needs to be done.

So, until this issue becomes more clear and more studies have been completed, what should parents do?

  1. Medicate only when necessary. Experiment with alternative comfort measures to relieve your child’s pain. Cool packs, gentle massage, or rest may be equally effective options.
  2. If your child has significant fever or pain that is unable to be relieved by simple TLC, give them medication. For those 2-6 months of age, the only appropriate medication to use it APAP. Be sure to use an appropriate dose based on the weight of your child. And, unless otherwise directed, evaluate your child’s comfort after each dose prior to giving more medication.
  3. Do not give acetaminophen before vaccinations. As an alternative, help control your infants pain with sucrose water, or breast feeding. Talk to your provider about these options. P.S. Some research suggests giving APAP before vaccines decreases their effectiveness - even more reason to keep the bottle closed.
  4. Decrease your child’s risk of developing asthma by avoiding the things we know are associated with increased risk. Don’t smoke around your children, or while pregnant. Avoid bringing your children into the homes of smokers.
  5. For those children with the diagnosis of asthma or a significant family history of asthma, consider choosing ibuprofen for pain and fever once they are over the age of 6 months.

I think this article well-describes one doctor’s rationale for making a recommendation for his high-risk patient families. In turn, it gives all parents and healthcare providers reason to pause, and look at our own habits of acetaminophen use. This article is not a new policy statement, nor new standard of pediatric practice. However, it is a wonderful example of how continuous dedication to improving children’s health may lead to surprisingly simple solutions.

Questions about what is best for your child? Talk with your healthcare provider.